helplinedonate
  • Announcements

    • ForumAdmin

      Frequently Asked Questions - Step by step guides

      Do you need assistance registering, logging in, posting, etc? Please visit the all new Frequently Asked Question Forum for step-by-step guides. Click the link below to access these helpful guides. Frequently Asked Questions
    • ForumAdmin

      Recursos Nuevos en Español

      http://www.parkinson.org/ayuda   http://www.parkinson.org/espanol    
    • ForumAdmin

      Línea de Ayuda 1-800-473-4636

      Línea de Ayuda 1-800-473-4636   ¿Qué es la línea de ayuda 1-800-4PD-INFO (473-4636) de la Fundación Nacional de Parkinson? Es un número de teléfono gratuito que ayuda a las personas con la enfermedad de Parkinson, sus familiares, amigos y profesionales de salud, a solucionar diferentes inquietudes.   La línea de ayuda ofrece: Información actualizada Apoyo emocional Referidos a profesionales de salud Recursos comunitarios Amplia variedad de publicaciones gratis    
Guest

Levodopa Uptake

8 posts in this topic

Dr., do you have any idea of how many grams of protein block the uptake of levodopa beyond the blood/brain barrier? I have a chart that differentiates between high protein food items and low protein items. I'd like to be able to eat lower protein items during the day if I knew that it would not block the uptake of levodopa through the blood/brain barrier. I'm taking 25/200 carb/levo, one pill every two hours throughout the day and night. I try to be careful about not eating protein for breakfast or lunch, and instead (at my doctor's recommendation) eat protein for the evening meal.

 

I have found that I "crash" with extreme fatigue too often after eating protein -- even if I wait an hour or two to take the pill.

 

Thank you.

Share this post


Link to post
Share on other sites

.

Dear Friend,

It would be very useful if we could quantify the exact amount of protein of concern with regard to levodopa absorption. But unfortunately, each individual varies enormously in this respect. What might be exactly the right amount for one person could be completely wrong for you.

 

I do have some comments, though. I notice you are taking the Sinemet every two hours, and I am wondering:

 

1) has your neurologist discussed use of Stalevo, which might have longer-lasting results?

 

2) Is it possible you might have gastroparesis (slowed stomach emptying)? This is fairly common among folks with PD, and can interfere with levodopa absorption. The stomach movement is abnormally slowed, and so food remains in the stomach for an unusually long time. In the case of a meal high in fat, it can take 4-6 hours for the stomach to clear. In the meantime, any medication, such as Sinemet, must remain in the stomach, waiting for it to clear, before it can reach the small intestine for absorption into the bloodstream. And, because levodopa has a short lifespan, it’s usefulness is over by the time it reaches the brain.

 

If gastroparesis is present, then avoiding protein will not help. There are medications that can safely speed stomach emptying.

 

3) With regard to protein, it’s important to be sure you get enough. You require about ½ gram per pound of body weight per day, to restore and repair cells, hair, skin and nails, and muscles (including the heart).

 

4) Animal protein (meat, poultry, fish, milk, eggs) for many people is a more severe blocker of levodopa than plant protein. Have you noticed a difference if your protein foods are cooked dry beans, lentils, and split peas, or nuts and seeds? If you have not tried this, I would consider using these during the day, with animal protein in the evening.

 

Please ask your primary care physician to rule out gastroparesis if s/he has not already done so, and write back to me with the results.

 

 

.

Share this post


Link to post
Share on other sites

Doctor,

 

Thank you for the very useful information. My doctor has not discussed the use of Stalevo -- unless that drug is in the class of drugs used as "controlled release". He did not want to prescribe a CR drug at this time because he doesn't believe that they are uniformly effective. If Stalevo is an agonist, he doesn't want to prescribe that either because I sometimes get "manic" or "buzzed" from the levodopa and about three times in the past year have become angry from too strong an uptake of levodopa. He is concerned that an agonist would accentuate the manic or anger reaction.

 

I believe my stomach IS slow to empty. After a normal meal I am often uncomfortable and my stomach feels bloated and queezy for an hour or two.

 

I am closely monitoring (recording) my protein intake now and will continue to do so.

 

Thanks again.

Share this post


Link to post
Share on other sites

.

Dear Friend,

 

I should first mention that I am not a doctor, but a nutritionist specializing in PD.

 

Stalevo is not a controlled-release form of levodopa, nor is it an agonist. It is a combination of carbidopa, levodopa, and entacapone (a COMT inhibitor). The entacapone causes the levodopa to last longer, so you don’t have to take it as often. Other than that, it is like regular Sinemet – you need to take it about 30 minutes before meals, so it can reach the bloodstream ahead of protein in the food.

 

Your symptoms after meals could indicate gastroparesis, and I strongly recommend you speak with your primary care physician about a test to either rule out or confirm the condition. It could make a great deal of difference in managing PD symptoms.

 

I'm very glad to know that you're monitoring protein intake -- I have seen all too many folks with PD hospitalized from protein deficiency, and I hope never to see it happen again. Write back and let me know how your are doing.

 

 

.

Share this post


Link to post
Share on other sites

Hmmmm ... 1/2 gram per pound of body weight. As near as I can figure, that would be a 10 ounce bacon wrapped filet with a dollop of sour cream on the baked potato! Much better than nuts and seeds ... ;o)

 

Rich

Share this post


Link to post
Share on other sites

.

Rich, I don't believe I've ever looked at it quite that way. You're right -- that does sound better than nuts and seeds!

 

.

Share this post


Link to post
Share on other sites

Dear Ms. Holden,

 

I have visited my primary care physician and talked with her about gastroparesis. She had a blood sample taken and the later results were all normal. Truthfully, when visiting with her, I did not leave with a good understanding of just what needed to be tested in order to diagnose gastroparesis. When I told her that my symptoms were a frequent feeling of being full, some loss of appetite, and a 16 pound weight loss in the last eight months, she said it sounds more like an "ulcer" situation that gastroparesis.

 

Is a "normal" blood test all that is needed? She did mention possibly seeing a gastroenterologist for a good look into my stomach. I'm not certain if this is still needed after that "normal" blood test.

 

Thanks for your thoughts.

Share this post


Link to post
Share on other sites

.

Dear Friend,

Gastroparesis is not diagnosis by a blood test. For an explanation of gastroparesis, its signs and symptoms, and tests, see:

 

http://www.mayoclinic.com/health/gastroparesis/DS00612

 

Under “Symptoms” you will see:

 

# A feeling of fullness after eating just a few bites

# Lack of appetite

# Weight loss and malnutrition

 

In the “Risk Factors” section, you will note that Parkinson’s disease is listed as a risk factor, and your primary care physician may not be aware of this. I would print this out and bring it to her attention, and ask for a referral to a gastroenterologist, as she has mentioned. Let me know the outcome.

Share this post


Link to post
Share on other sites